Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 330, NWS Midland/Odessa, TX

August 30, 2004Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 30, 2004, 5:48 PM CDT for Ector County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2004, 5:48 PM CDT (22:48 UTC)
Expired
Aug 30, 2004, 6:45 PM CDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 40 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 302248
SVRMAF
TXC135-302345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CDT MON AUG 30 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ECTOR COUNTY IN WEST TEXAS

* UNTIL 645 PM CDT

* AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED TWO 
  SEVERE THUNDERSTORMS IN ECTOR COUNTY. THE FIRST STORM WAS LOCATED 15 
  MILES NORTHWEST OF ODESSA NEAR NORTH COWDEN. A SECOND SEVERE STORM 
  WAS LOCATED 7 MILES SOUTHEAST OF PLEASANT FARMS. THESE STORMS ARE 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS 
  OF 60 MPH. MOVEMENT OF THESE STORMS IS NORTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GOLDSMITH...
  NOTREES...
  PLEASANT FARMS...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3167 10279 3167 10230 3207 10232 3208 10278

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 1:53 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 30, 1:53 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
153 PM CDT MON AUG 30 2004

.SHORT TERM...
WATER VAPOR LOOP SHOWS A MOIST PLUME AND AN ASSOCIATED WEAK
SHORTWAVE TRANSLATING ACROSS THE PERMIAN BASIN AND THE WESTERN LOW
ROLLING PLAINS. A WELL DEFINED CUMULUS FIELD ASSOCIATED WITH THIS
WAVE AND LOW LEVEL THETA-E RIDGING...EXTENDS FROM CENTRAL TEXAS
NORTHWEST TO THE PERMIAN BASIN. KMAF RADAR SHOWS ISOLATED
SHOWERS/THUNDERSTORMS DEVELOPING FROM EAST OF BIG SPRING TO SOUTH OF
COLORADO CITY AT 18Z. ANOTHER SHORTWAVE SHEAR AXIS EXTENDS ACROSS
EASTERN NEW MEXICO AND FAR WEST TEXAS. ISOLATED THUNDERSTORMS ARE
STARTING TO DEVELOP WITHIN THIS AXIS ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS.

MADE VERY LITTLE CHANGES TO THE GOING FORECAST TONIGHT. THE
ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE ACROSS THE FORECAST AREA
THIS EVENING. LIFT ASSOCIATED WITH WEAK SHORTWAVES AND A 40-45 KNOT
UPPER LEVEL JET MOVING INTO FAR WEST TEXAS SHOULD ALLOW FOR
SCATTERED THUNDERSTORM DEVELOPMENT TONIGHT ACROSS THE
AREA...ESPECIALLY AREAS ALONG AND NORTH OF INTERSTATE 10. WEAK
EASTERLY FLOW AT THE SURFACE SHOULD PERSIST AS A SURFACE RIDGE OF
HIGH PRESSURE BUILDS INTO THE TEXAS PANHANDLE.

.LONG TERM...
SUBTROPICAL RIDGE (STR) BUILDING ACRS GREAT BASIN REGION WILL ALLOW
MID LEVEL WINDS TO VEER TO NE BY WED PM. THIS WILL PUSH WEAKNESS IN
RIDGE W THEREBY SIGNALING PATTERN CHANGE WED...WITH ISOLD DIURNAL
POPS IN/NEAR MTNS. GFS IS SLOWER IN MOVING MID LEVEL WEAKNESS W...AND
SCT POPS ACRS FAR WRN AREAS STILL APPROPRIATE TUE. SFC HIGH PRESSURE
IN WAKE OF BROAD/LOW AMPLITUDE MID/UPPER TROF ACRS ERN U.S. WILL
ATTEMPT TO NOSE INTO W TX TUE-THU - WHICH SEEMS TOO FAR W (BUT MAY
BE CONVECTIVE FEEDBACK). GUIDANCE NUMBERS ON THE COOL SIDE IN PART
DUE TO HIGH PRESSURE INFLUENCE...AS SUCH WILL KEEP TEMPS A FEW
DEGREES ABOVE GUIDANCE BUT STILL BELOW/NEAR NORMAL (91 -PLAINS) THRU
MID WEEK. IN QUICK TURN COLD/FAST MOVING MID LEVEL TROF WILL MOVE
THRU THE INTER MTN W/NRN HIGH PLAINS THU/FRI SUPPRESSING STR AND
BRINGING WLY MID LEVEL FLOW INTO W TX SAT. THIS WILL TRY TO PUSH
PACIFIC FRONT INTO W TX SAT/SUN. RIDGE WILL AMPLIFY IN THE W ALLOWING
FOR NW MID LEVEL FLOW ACRS W TX TO DEVELOP WITH COLD AIRMASS
GATHERING ACRS ALASKA TO WRN ALBERTA SLIDING S THRU WRN HIGH PLAINS
MON. NO CHANGE TO THE WARMER LATE WEEK FCST ATTP.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             64  88  65  86 /  30   0  10   0
CARLSBAD NM               64  87  65  87 /  40  40  30  10
DRYDEN TX                 66  90  68  89 /  20  10  10   0
FORT STOCKTON TX          65  89  67  86 /  30  20  10   0
GUADALUPE PASS TX         59  80  62  80 /  40  40  30  10
HOBBS NM                  64  88  63  87 /  40  30  20  10
MARFA TX                  55  83  57  82 /  30  30  10   0
MIDLAND INTL AIRPORT TX   65  88  66  87 /  30  10  10   0
ODESSA TX                 65  88  66  88 /  30  10  10   0
WINK TX                   67  93  68  92 /  40  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Aug 30, 2:35 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT MON AUG 30 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
235 PM CDT (135 PM MDT) MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO THROUGH TONIGHT. A FEW THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL TO THE SIZE OF
QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH. VERY HEAVY RAINFALL
MAY PRODUCE LOCALIZED FLOODING ACROSS AREA ROADS AND LOW LYING
AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 30, 3:42 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 PM CDT MON AUG 30 2004

TXZ045-046-050-051-302130-
ANDREWS TX-DAWSON TX-GAINES TX-MARTIN TX-
342 PM CDT MON AUG 30 2004

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR ANDREWS...DAWSON...AND GAINES
COUNTIES.

STRONG THUNDERSTORMS CONTINUE TO DEVELOP ACROSS MUCH OF
ANDREWS...GAINES...AND DAWSON COUNTIES. AT 333 PM CDT...THE
STRONGEST STORMS WERE LOCATED 5 MILES EAST OF ANDREWS...AND 3 MILES
EAST OF SEMINOLE.  THE STORMS WERE MOVING SLOWLY NORTHWEST AT AROUND
10 MPH.

THESE THUNDERSTORMS WILL LIKELY PRODUCE SMALL HAIL AND GUSTY WINDS
AROUND 50 MPH. VERY HEAVY RAINFALL AND DEADLY CLOUD TO GROUND
LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.

RESIDENTS SHOULD BE ON THE LOOKOUT FOR APPROACHING THUNDERSTORMS AND
BE PREPARED TO SEEK SAFE SHELTER. MONITOR NOAA WEATHER RADIO OR
OTHER MEDIA OUTLETS FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Aug 30, 3:47 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT MON AUG 30 2004

TXZ062-302115-
MIDLAND TX-
347 PM CDT MON AUG 30 2004

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR MIDLAND COUNTY.

AT 345 PM CDT...A STRONG THUNDERSTORM WAS MOVING WEST AT 5 MPH INTO
THE CITY OF MIDLAND. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL
HAIL...VERY HEAVY RAINFALL...AND DEADLY CLOUD TO GROUND LIGHTNING.

RESIDENTS SHOULD BE ON THE LOOKOUT FOR APPROACHING THUNDERSTORMS AND
BE PREPARED TO SEEK SAFE SHELTER. MONITOR NOAA WEATHER RADIO OR
OTHER MEDIA OUTLETS FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Aug 30, 4:15 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 PM CDT MON AUG 30 2004

TXZ062-302145-
MIDLAND TX-
414 PM CDT MON AUG 30 2004

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN MIDLAND COUNTY INCLUDING
THE CITY OF MIDLAND.

A STRONG THUNDERSTORM WAS LOCATED OVER SPRABERRY AT 414 PM CDT. THE
STORM WAS NEARLY STATIONARY...BUT STRONG EAST WINDS WILL MOVE INTO THE CITY
OF MIDLAND BY 430 PM.

WIND GUSTS TO 50 MPH AND BLOWING DUST IS POSSIBLE.
Special weather statement, Aug 30, 5:28 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT MON AUG 30 2004

TXZ051-302315-
MARTIN TX-
528 PM CDT MON AUG 30 2004

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR MARTIN COUNTY.

AT 525 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ACROSS MUCH OF
WESTERN AND NORTHERN MARTIN COUNTY. THESE STORMS WILL AFFECT RURAL
AREAS ALONG HIGHWAY 349 AND HIGHWAY 176. THE STORMS WERE NEARLY
STATIONARY.

THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT
LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 50 MPH.

RESIDENTS SHOULD BE ON THE LOOKOUT FOR APPROACHING THUNDERSTORMS AND
BE PREPARED TO SEEK SAFE SHELTER. PERSONS TRAVELING ALONG HIGHWAYS
176 AND 349 IN WESTERN MARTIN COUNTY SHOULD ALSO WATCH FOR PONDING
OF WATER ON THE ROAD AND FLOODING OF LOW LYING AREAS. MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:30 PM CDTSevere Thunderstorm WarningMAFAndrews60 min
Aug 30, 3:43 PM CDTSevere Thunderstorm WarningMAFBorden62 min
Aug 30, 4:04 PM CDTSevere Thunderstorm WarningMAFAndrews56 min
Aug 30, 4:19 PM CDTSevere Thunderstorm WarningMAFScurry56 min
Aug 30, 4:44 PM CDTSevere Thunderstorm WarningMAFBorden46 min
Aug 30, 4:53 PM CDTSevere Thunderstorm WarningMAFUpton52 min
Aug 30, 5:08 PM CDTSevere Thunderstorm WarningMAFMidland67 min
Aug 30, 5:54 PM CDTSevere Thunderstorm WarningMAFCrane51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.